Hail, Graham
- When
- July 25, 5:20 PM CST
- Where
- Graham County, 0.87 mi SE of Bogue
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.360, -99.690
Several clusters of strong to severe thunderstorms developed over northwest Kansas during the late afternoon and tracked east and northeast. A few marginally severe hail reports were received from Graham County, and an irrigation pivot was overturned by strong thunderstorm outflow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of strong to severe thunderstorms developed over northwest Kansas during the late afternoon and tracked east and northeast. A few marginally severe hail reports were received from Graham County, and an irrigation pivot was overturned by strong thunderstorm outflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 5:08 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MDT WED JUL 25 2012 .SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT) ISSUED AT 1241 PM MDT WED JUL 25 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA. AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIR MASS SUPPORTING RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 246 PM MDT WED JUL 25 2012 HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY. WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE CENTRAL HIGH PLAINS REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 508 PM MDT WED JUL 25 2012 VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. COLD FRONT CURRENTLY RUNNING FROM JUST WEST OF NORTON SOUTHWEST TO NEAR RUSSELL SPRINGS WILL DRIFT EAST QUITE SLOWLY FOR THE NEXT COUPLE OF HOURS. MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SPARKING SCATTERED STORMS OVER EASTERN COLORADO WILL MOVE THROUGH THE TRI- STATE AREA OVER THE NEXT COUPLE OF HOURS...POSSIBLY BRINGING SOME ISOLATED TO SCATTERED STORMS WITH IT. WILL LEAVE A VCTS MENTION IN THE TAFS BUT WILL NOT INCLUDE A TEMPO GROUP AS AM NOT CONFIDENT ENOUGH THAT STORMS WILL MOVE OVER ANY OF THE TAF SITES. THE UPPER LEVEL TROUGH WILL MOVE OUT OF THE AREA DURING THE MID TO LATE EVENING BRINGING PRECIP. CHANCES TO AN END. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT WED JUL 25 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM MDT WED JUL 25 2012 KSZ003-252215- DECATUR- 446 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018 TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035 THEDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED JUL 25 2012
KSZ004-252245-
NORTON-
515 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF REAGER...MOVING SOUTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3971 9997 3972 10018 4000 10018 4001 10017
4000 10001
TIME...MOT...LOC 2215Z 358DEG 12KT 3992 10012
THEDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 449 PM MDT WED JUL 25 2012 KSZ003-004-252315- DECATUR-NORTON- 549 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORCATUR...MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3996 9981 3969 9980 3972 10030 3990 10031 TIME...MOT...LOC 2249Z 268DEG 10KT 3981 10019 THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT WED JUL 25 2012 KSZ016-252330- GRAHAM- 555 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3934 9960 3925 9975 3938 9986 3946 9969 TIME...MOT...LOC 2256Z 150DEG 4KT 3938 9971 THEDE
The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An irrigation pivot was overturned by strong thunderstorm outflow winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391513, 391518, 391515.